Wisconsin, 2010

Funnel Cloud in Wisconsin, June 15, 2010

June 15, 2010 · NWS MPX · 1 event in 1 county or zone

A weather disturbance that moved southeast across western Wisconsin during the afternoon of June 15th, and had marginal instability and wind shear, caused a few strong thunderstorms to develop. Most of the thunderstorms produced small hail, but a few produced wind gusts of 40 to 50 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A weather disturbance that moved southeast across western Wisconsin during the afternoon of June 15th, and had marginal instability and wind shear, caused a few strong thunderstorms to develop. Most of the thunderstorms produced small hail, but a few produced wind gusts of 40 to 50 mph. Several reports of wall clouds and funnel clouds prompted the issuance of two tornado warnings. However, no touchdowns were reported and no damage associated with tornadic storms occurred. In addition, minor flooding was observed in Baldwin and Hammond Townships. All of the flooding reports were minor and were confined to intersections or typical urban flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 15, 11:11 AM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 15, 11:11 AM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1211 PM CDT TUE JUN 15 2010

.DISCUSSION...

FORECAST CONCERNS CONTINUE TO REVOLVE AROUND SHOWER AND
THUNDERSTORM PROBABILITIES AS ONE SHORTWAVE DEPARTS TODAY...AND
ANOTHER ARRIVES ON THURSDAY.

SYNOPSIS...EARLY MORNING WATER VAPOR IMAGERY ILLUSTRATES THE TWO
WAVES OF INTEREST...THE FIRST CENTERED OVER THE DAKOTAS...AND THE
SECOND OVER VANCOUVER ISLAND. LOOKING DOWNSTAIRS...AN INVERTED
TROUGH EXTENDS FROM IOWA NORTH AND WEST TO WEST CENTRAL MN. AREAS
OF DRIZZLE AND FOG HAVE FORMED IN THE VICINITY OF THE
TROUGH...WHILE ISENTROPIC UPGLIDE IS CONTRIBUTING TO SCATTERED
SHOWER AND THUNDERSTORM DEVELOPMENT ARCHING FROM SERN MN TO
CENTRAL/NRN MN.

TODAY...THE AFOREMENTIONED NORTHERN PLAINS WAVE AND SFC TROUGH
WILL CONTINUE TO PROVIDE THE IMPETUS FOR SCATTERED SHOWERS.
PROGGED INSTABILITY ACROSS CENTRAL/ERN MN AND WEST CENTRAL WI WILL
CONTINUE TO BE SUPPORTIVE OF THUNDERSTORM CHANCES THROUGHOUT THE
DAY. CLOUD COVER AND ONGOING PRECIPITATION WILL LIMIT DIURNAL
WARMING...WITH TEMPERATURES EXPECTED TO RANGE FROM THE UPPER 60S
IN CENTRAL MN TO THE MID 70S NEAR THE IA BORDER.

WEDNESDAY APPEARS TO BE THE MOST BENIGN DAY OF THE WEEK WEATHER-
WISE...AS TEMPORARY RIDGING BETWEEN SYSTEMS BRINGS SOME SUNSHINE
AND A TEMPERATURE MODERATION INTO THE UPPER 70S TO MID 80S RANGE.

WEDNESDAY NIGHT HIGHLIGHTS WILL INCLUDE A NON-DIURNAL TEMPERATURE
TREND AS WARM AIR ADVECTION EXPANDS INTO WRN MN AHEAD OF THE NEXT
TROUGH...ALONG WITH THE ARRIVAL OF THE NEXT BOUT OF SHOWERS AND
THUNDERSTORMS.

ON THURSDAY...850-700MB MOISTURE CONVERGENCE AND TRANSPORT
BLOSSOM OVER THE CWA THROUGHOUT THE DAY...ESPECIALLY DURING THE
AFTERNOON HOURS. WILL LIKELY HAVE SOME AFTERNOON CIN ISSUES TO
COMBAT...WITH H7 TEMPS BETWEEN +12C AND +14C PROGGED.
HOWEVER...STRONG CONVERGENCE ASSOCIATED WITH THE FROPA...COMBINED
WITH DECENT DYNAMICS SUPPLIED BY THE SHORTWAVE...SHOULD OVERCOME
THOSE ISSUES. PROGGED SHEAR AND INSTABILITY PARAMETERS CONTINUE TO
HIGHLIGHT CENTRAL AND SOUTH CENTRAL MN AND WEST CENTRAL WI AREAS
WITH A DECENT SEVERE WEATHER POTENTIAL.

THURSDAY NIGHT INTO FRIDAY...A NOCTURNAL H85 JET OF 40-50 KTS WILL
SUPPLY CONVECTIVE DEVELOPMENT...ESPECIALLY ACROSS THE EASTERN
HALF OF THE CWA.

FRIDAY AND SATURDAY WILL BRING DRIER CONDITIONS IN THE WAKE OF THE
FRONT...ALONG WITH NEAR NORMAL TEMPERATURES.

&&

.AVIATION.../18Z TAF ISSUANCE/
THE MAIN AVIATION CONCERN THIS AFTERNOON/TONIGHT...CONVECTION
DEVELOPING IN RESPONSE OF AN UPPER LEVEL IMPLUSES LIFTING OVER MN AT
THIS TIME. COLD POOL ALOFT ASSOCIATED WITH THE UPPER LOW...WILL
CONTINUE TO LIFT NORTHEAST OVER GREAT LAKES INTO CANADA DURING THE
PERIOD. MVFR TO VFR CONDITIONS WILL PREVAIL THIS AFTERNOON WITH
SKIES CLEARING TONIGHT.  RESIDUAL MOISTURE...AND MOIST GROUND FROM
ALL THE RAIN WE HAD THE PAST SEVERAL DAYS...WILL ALLOW FOR SOME
RADIATIONAL FOG TO DEVELOP MOST AREAS OVERNIGHT. EXPECT IFR TO LIFR
CONDITIONS TO DEVELOP AFTER MIDNIGHT.  THE FOG SHOULD NOT BE THAT
DEEP WEDNESDAY MORNING...EXPECT THE FOG TO LIFT AND BURN OFF RAPIDLY
AFTER SUNRISE. UPPER RIDGE BUILDING OVER THE UPPER MIDWEST
TONIGHT...WILL PROVIDE MAINLY VFR AND EXCELLENT FLYING CONDITIONS
THROUGHOUT THE DAY WEDNESDAY.  SFC WINDS REMAINING VARIABLE UNDER 10
MPH.

.KMSP...VORTICITY LOBE OVER WEST CENTRAL MN...WILL TRIGGER SOME
SCATTERED SHRA/ISOLD TSRA DURING THE AFTERNOON.  BEST INSTABILITY
REMAINS WELL NORTH OF THE TWIN CITIES...OVER NORTHERN MN.  MARGINAL
VFR FLYING CONDITIONS ANTICIPATE IN THE VICINITY OF THE HEAVIER
SHOWERS AND THUNDERSTORMS. WEATHER CONDITIONS ARE EXPECTED TO
IMPROVE THIS EVENING...THEN LOWER BRIEFLY DOWN TO IFR OR NEAR LIFR
CONDITIONS IN FOG LATER TONIGHT AND EARLY WEDNESDAY MORNING.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

LS/JM
Hazardous weather outlook, Jun 15, 11:23 AM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1223 PM CDT TUE JUN 15 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
160945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1223 PM CDT TUE JUN 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO EARLY THIS
EVENING.  THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS.

CLEAR SKIES...LIGHT WINDS AND MOIST GROUND...WILL PROVIDE THE
NECESSARY INGREDIENTS FOR THE FORMATION OF FOG OVERNIGHT. THE FOG
COULD LIMIT THE VISIBILITY UNDER A MILE IN SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EARLY MORNING MOTORISTS MAY EXPERIENCE SOME AREAS OF FOG OVER THE
OUTLOOK AREA WEDNESDAY MORNING.  THE FOG IS EXPECTED TO QUICKLY BURN
OFF AND LIFT BY MID MORNING.

A STRONGER STORM SYSTEM IS FORECAST TO MOVE ACROSS THE UPPER
MIDWEST WEDNESDAY NIGHT INTO FRIDAY...AND BRING A CHANCE OF
WIDESPREAD THUNDERSTORMS TO THE OUTLOOK AREA. SEVERE THUNDERSTORMS
APPEAR POSSIBLE THURSDAY THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY AND THURSDAY
NIGHT.

In the hours before

Special weather statement, Jun 15, 11:07 AM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1207 PM CDT TUE JUN 15 2010

MNZ041>043-048>050-151900-
BENTON-DOUGLAS-MORRISON-POPE-STEARNS-TODD-
1207 PM CDT TUE JUN 15 2010

...SHOWERS AND THUNDERSTORMS MOVING INTO/DEVELOPING OVER
BENTON...DOUGLAS...MORRISON...POPE...STEARNS AND TODD COUNTIES
THROUGH 200 PM CDT...

AT 1202 PM CDT...WEATHER SERVICE RADAR WAS TRACKING SHOWERS AND A
FEW THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF FORADA
TO 4 MILES SOUTH OF MEIRE GROVE TO SARTELL. THESE SHOWERS AND STORMS
WERE MOVING NORTHEAST AT 15 MPH.

PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE POSSIBLE WITH THESE STORMS.
IN ADDITION... ATMOSPHERIC CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUD
DEVELOPMENT. IF FUNNEL CLOUDS DEVELOP... THEY SHOULD REMAIN ALOFT
BUT THERE IS SOME POSSIBILITY THEY COULD TOUCH DOWN AS BRIEF
TORNADOES.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  AVON.
  MEIRE GROVE.
  NEW MUNICH.
  ST STEPHEN.
  GARFIELD.
  WEST UNION.

BE PREPARED FOR BRIEF GUSTY WINDS AND SMALL HAIL... ALONG WITH THE
POSSIBILITY OF FUNNEL CLOUDS. IF A FUNNEL CLOUD IS SIGHTED... REPORT
IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THAT THEY PASS THE
INFORMATION ALONG TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4617 9442 4616 9381 4602 9381 4556 9414
      4550 9490 4578 9566 4611 9543 4611 9515
      4637 9516 4637 9498
TIME...MOT...LOC 1705Z 206DEG 14KT 4582 9549 4558 9484
          4564 9421
Special weather statement, Jun 15, 12:23 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
123 PM CDT TUE JUN 15 2010

MNZ044-045-052-053-061-063-078-WIZ014-015-023>026-152015-
ANOKA-BARRON-CHISAGO-DUNN-GOODHUE-ISANTI-KANABEC-MILLE
LACS-PEPIN-PIERCE-POLK-ST. CROIX-WASHINGTON-
123 PM CDT TUE JUN 15 2010

...SHOWERS AND THUNDERSTORMS MOVING INTO ANOKA... BARRON...
CHISAGO...DUNN...GOODHUE...ISANTI...KANABEC...MILLE
LACS...PEPIN...PIERCE...POLK...ST. CROIX AND WASHINGTON COUNTIES
THROUGH 315 PM CDT...

AT 118 PM CDT...WEATHER SERVICE RADAR WAS TRACKING SHOWERS AND
THUNDERSTORMS ALONG A LINE EXTENDING FROM DALBO TO SCANDIA TO
ELLSWORTH TO 3 MILES SOUTHEAST OF ORONOCO. THESE SHOWERS AND STORMS
WERE MOVING NORTHEAST AT 25 MPH.

PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE POSSIBLE WITH THESE STORMS.
IN ADDITION... ATMOSPHERIC CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUD
DEVELOPMENT. IF FUNNEL CLOUDS DEVELOP... THEY SHOULD REMAIN ALOFT
BUT THERE IS SOME POSSIBILITY THEY COULD TOUCH DOWN AS BRIEF
TORNADOES.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BODUM.
  BOCK.
  LEWIS LAKE.
  ESDAILE.
  OGILVIE.
  MARTEL.

BE PREPARED FOR BRIEF GUSTY WINDS AND SMALL HAIL... ALONG WITH THE
POSSIBILITY OF FUNNEL CLOUDS. IF A FUNNEL CLOUD IS SIGHTED... REPORT
IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THAT THEY PASS THE
INFORMATION ALONG TO THE NATIONAL WEATHER SERVICE. TAKE SHELTER
IMMEDIATELY SHOULD A FUNNEL TOUCH DOWN.

LAT...LON 4616 9342 4616 9305 4575 9313 4574 9284
      4565 9287 4565 9255 4574 9252 4573 9216
      4565 9215 4565 9193 4545 9181 4478 9177
      4442 9212 4445 9241 4436 9244 4437 9255
      4466 9257 4516 9288 4573 9370 4624 9372
TIME...MOT...LOC 1822Z 214DEG 21KT 4572 9341 4524 9281
          4474 9250 4416 9247
Special weather statement, Jun 15, 1:26 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
226 PM CDT TUE JUN 15 2010

MNZ043>045-050>053-WIZ014-152130-
MORRISON-MILLE LACS-KANABEC-BENTON-SHERBURNE-ISANTI-CHISAGO-POLK-
INCLUDING THE CITIES OF...LITTLE FALLS...PRINCETON...MORA...
FOLEY...ELK RIVER...CAMBRIDGE...CENTER CITY...AMERY...BALSAM LAKE
226 PM CDT TUE JUN 15 2010

...HEAVY RAINS OVER PARTS OF CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN...

THUNDERSTORMS WITH HEAVY RAINS WILL CONTINUE TO LIFT NORTH AND
SPREAD OVER PORTIONS OF CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN. RAINFALL RATES COULD EXCEED CLOSE TO TWO INCHES PER
HOUR. THIS WILL CAUSE SOME LOCAL STREET FLOODING...ESPECIALLY IN
LOW LYING AREAS AND FLOOD PRONE AREAS. THE CITIES IN THE PATH OF
THESE STORMS ARE MORA...HARDING..ONAMIA...MILACA...RUSH CITY AND
ROYALTON. MOTORISTS SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN
DEPTH.

AT 115 PM...A SPOTTER IN SAUK RAPIDS REPORTED 1.45 INCHES OF RAIN
WITHIN A 45 MINUTE TIME SPAN. SOME STREET FLOODING WAS REPORTED IN
SAUK RAPIDS.
Local storm report, Jun 15, 1:56 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
256 PM CDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HEAVY RAIN       SAUK RAPIDS             45.59N 94.17W
06/15/2010  E1.45 INCH       BENTON             MN   TRAINED SPOTTER

            RAIN FELL IN 45 MINUTES

&&

KME

The radar

The Minneapolis radar (KMPX), 100 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, St. Croix

When
June 15, 2:25 PM CST
Where
St. Croix County, 0.5 mi SW of Woodville
Reported by
Trained Spotter
Coordinates
44.945, -92.307

A funnel cloud was reported southwest of the town of Woodville.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225822.